Ding dong the witch is dead….

Which old witch? The Wicked witch!

No, that’s the wrong song. But it’s kind of fitting because FEC is over and I’m half way through chemo.  Another day to praise and be grateful!  The nausea is manageable although it does cause me to feel like Oscar the Grouch now and again.  The continual low-level headache is all but a minor distraction. With luck both will be gone in three days. The cherry coloured hue to my skin from head to chest is due to dexamethasone, a corticosteroid.  I look like I’ve been mistaken for a crustacean and part-boiled.  My face feels hot too, like someone snuck in during the night and stuffed me head first in a pan of hot water!  I know as soon as I stop taking dex, also in 3 days, I’ll be back to translucent creamy white again, it’s very weird.

So what’s next?

I’m scheduled for an echocardiogram at 8am on 15th November. I was obviously a very wicked witch in a previous life as this means a 6am awakening in the slightly-tired-after-chemo period.  Echo is an ultrasound scan of my heart and it’s done for three reasons:

  • to check FEC hasn’t damaged anything; the epirubicin and cyclophosphamide in FEC can damage the heart muscle.
  • to ensure my heart is in good overall condition for herceptin; herceptin is known to induce congestive heart failure.
  • to assess my baseline left ventricular ejection fraction. (Pumping of blood via the aortic valve into the systemic cardiac system – an essential function).

This is an important test and funnily enough I’m very attached to my heart for physical and sentimental reasons. I need it for a long while yet so I want it to stay in good shape.  I realised today that my head, my heart and my legs are the last remaining vestiges that no-one has examined, operated on or stuck needles into. (Some might say having my head examined would be a good thing and I do wonder about it myself from time to time).  Following the echo, my legs and head are all that’s left in my medical Demilitarised Zone; I’d like them to remain tamper-proof.

I return to the oncologist on 22nd November. This is when I’ll know if my heart is as powerful as I hope. We’ll also review the FEC process (I will tell him I’m glad it’s over) and we’ll discuss the switch-over to Taxotere plus granulocyte colony stimulating factor (GCSF) and extra dexamethasone complete with fetching shade of beetroot red skin. I need to start thinking about what topic I’ll make him laugh about on this visit, no doubt it will be something to do with vampires!  I’m not sure if he’s aware the chemo nurses have already discussed some of Taxotere’s challenges with me – they had to explain why I need to start taking corticosteroids a day in advance of every infusion.

Taxotere is a tough chemo drug and very hard on the bone marrow amongst other things. As a result, GCSF injections – what fun, more sharp pointy things coming up soon – see Granulocyte Colony-Stimulating Factor (G-CSF) Prevents Common Chemotherapy Complication) are used to force the bone marrow to produce more white blood cells in order to avoid neutropenia or neutropenic sepsis – more info here Neutropenic fever a complication of cancer treatment.   GCSF is an injection into the tummy fat…. and I can’t believe I’m saying this but I wish I’d retained a little more of mine!

Taxotere can also cause severe infusion reactions so alongside the corticosteroids, antihistamine drugs will also be included in my new gourmet drugs menu. An infusion reaction is a medical emergency and I anticipate it falls into the possibly scary category of life events.  I told the chemo nurses they’re far too busy for that kind of nonsense and three of them dealing with a reaction is far too much attention for my liking so please can we arrange for me not to react. It’s worth a try :-).

As ever, cancer and it’s treatment is a balancing act of risk and reward.

Herceptin won’t start with my first Tax because it too can induce life threatening infusion reactions. Once again I anticipate this could be potentially scary and thus is a situation to be avoided if at all possible.  If they infuse Tax and Herceptin together first time around and a reaction occurs, it’s difficult to decipher which drug prompted the ensuing chaos. This is not a good idea because it’s then almost impossible to know how to fix the problem.

Having worked in technology for a very long time, this is an issue I’m all too familiar with and do everything possible to avoid. Too many live or uncontrolled system changes lead to a crash; no-one knows for sure which change is the culprit and a drawn out process of needle-in-haystack trial and error then follows in order to get things up and running again.   Trial and error isn’t great when you’re faced with a system outage;  it’s bloody annoying and your customers get very upset. So does your CTO – me!  But it’s likely to be catastrophic when dealing with a potential human outage so I think we’ll stick with Tax first and introduce herceptin later.

Of course before any chemo can happen I have to get more bloods done. This momentous occasion falls on 26th November and I hope the counts will all hold up. So far my red count has been knocked a little, platelets went down by around 100 but have almost recovered to their starting point. White blood cells and neutrophils haven’t been so lucky. Both are around half of my original baseline but they remain marginally above the ‘delay chemo’ cut-off point. I read that manuka honey can help – I’m not sure if it’s true but it tastes good on porridge so I’ll give it a go.

It’s fair to say I’ve always been more impressed by the power of my mind than the aesthetics of my body, which is in essence a large logistics organisation for my little blob of grey matter.  But credit where credit is due, logistics are also essential and this 177cm frame is doing a damned good job in the risk vs. rewards cancer game to date so its power is not to be underestimated.

Well done body. Brain says thank you for all your efforts and please keep up the good work!

Credit: heather-fenoughty.com

 

Advertisements

One thought on “Ding dong the witch is dead….

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s